West Virginia, 2011

High Wind in West Virginia, February 19, 2011

February 19, 2011 · NWS LWX · 1 event in 1 county or zone

A cold front passed through the area during the evening of the 18th. A strong pressure gradient between high pressure to the south and low pressure to the north resulted in high winds during the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area during the evening of the 18th. A strong pressure gradient between high pressure to the south and low pressure to the north resulted in high winds during the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 19, 9:53 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 19, 9:53 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
953 AM EST SAT FEB 19 2011

.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE MID ATLANTIC THROUGH EARLY
SUNDAY...BUT MOVE OFFSHORE BY SUNDAY NIGHT. LOW PRESSURE WILL IMPACT
THE REGION MONDAY AND EARLY TUESDAY...WITH HIGH PRESSURE RETURNING
FOR WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GOING FCST APPEARS TO BE ON TRACK. WL BE MAKING MINOR ADJUSTMENTS
TO THE GRIDS AS NEEDED THIS MRNG. DEWPTS SEEM TO BE THE BIGGEST
ISSUE. AS XPCTD IN THIS PTTN...OBS HV BEEN COMING IN LWR THAN
PROGS. H8 JET STILL PROGGED 70-80 KT...AND H9 JET 50-55 KT. EVEN
THO JETS WL DIMINISH A LTL TAFTN...MIXING SUBSTANTIALLY IMPRVS. NO
CHGS TO HAZARDS/HEADLINES. PRVS DSCN EXPLAINED IT WELL...SO NO
NEED TO RECREATE IT.

AN AREA OF INTENSE SUBSIDENCE AND STRONG GUSTY WINDS WILL
BLANKET THE MID ATLC REGION TODAY. SEVERAL WX HAZARDS ARE IN PLACE
FOR THE AREA - A HIGH WIND WARNING IN EFFECT INTO THE LATE EVENING
HRS FOR THE ENTIRE CWA MINUS LOWER SRN MD AND JUST INTO N CNTRL
VA. THE WIND ADVISORY IS IN PLACE FOR THESE AREAS FOR THE SAME
TIME PERIOD. A RED FLAG WARNING IS THE OTHER HEADLINE AFFECTING
THE REGION TODAY...AS WELL AS GALE AND STORM WARNINGS FOR THE
BAY/TIDAL POTOMAC RVR.

A DEEP UPPER CLOSED LOW MAKING ITS WAY DOWN ACROSS NRN NEW ENGLAND
THIS MORNING. AS THE LOW EXITS OVER THE NRN ATLC...A POTENT UPPER
VORT MAX WILL STRETCH OVERHEAD AND HELP MIX-DOWN A PORTION OF AN
INTENSE LOW LEVEL JET. THE BULLSEYE WILL BE THE MD CATOCTINS AND
SPREADING OUTWARD FROM THERE...OVER THE NRN VA BLUE RIDGE AND
SURROUNDING FOOTHILLS AND PIEDMONT AREAS. MID MORNING THROUGH LATE
EVENING WILL BE THE PRIME PERIOD OF THE STRONGEST WIND GUSTS TO
REACH THE SFC. PERIODS OF FREQUENT GUSTS IN THE 50-60MPH
RANGE...POSSIBLY AS HIGH AS 70MPH IN ISOLATED LOCALES /ESPECIALLY
AT HIGHER ELEVATIONS/ EXPECTED ACRS THE AREA...ESPECIALLY THE MIDDLE
PORTION OF THE CWA.

HIGHS TODAY WILL BE AT LEAST 20 DEGREES LOWER THAN IN THE PAST
COUPLE OF DAYS. DEWPTS SGFNTLY LWR AS WELL...MOST AREAS BTWN ZERO
AND 10 ABV...ABT 40 DEGF LWR THAN YDA. THE COMBINATION OF THESE
CONDITIONS /ALONG WITH LOW FUEL MOISTURES/ HAVE CREATED ENHANCED
FIRE DANGER FOR THE REGION. THE RED FLAG WARNING WILL CONTINUE
THROUGH THE DAY. TEMPS WL BE A STRUGGLE BTWN CAA AND COMPRESSIONAL
WARMING. SHUD SEE A CPL DEGREE RISE THRU MIDDAY AND THEN LVL OFF.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
A FEW MORE HOURS OF THE STRONG WINDS AND SOLID RED FLAG /FIRE WX/
CONDITIONS TO CONTEND WITH AFTER SUNSET TONIGHT. OVERNIGHT...THE MAX
GUSTS WILL DROP A TIER EVERY FEW HRS...SUCH THAT BY SUNRISE THE GUST
RANGE SHOULD BE IN THE 10-20KT RANGE AND EVEN TAPERING OFF FROM
THERE BY MIDDAY SUNDAY. OVERNIGHT LOWS SUN MORNING WILL BE 10-15
DEGREES LOWER THAN THE CURRENT OVERNIGHT PERIOD...W/ DRY DEWPOINTS
STAYING IN PLACE THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
VERY LITTLE CHANGE TO THE EXTENDED FORECAST.

HIGH PRESSURE MOVES OFFSHORE THE MID ATLANTIC OVERNIGHT SUNDAY AS A
WARM FRONT PUSHES NORTH. MAX/MIN TEMPS WILL GREATLY DEPEND ON HOW
FAR NORTH THE WARM FRONT MAKES IT. FOR NOW...MODELS DO TAKE THE
FRONT NORTH TO ALONG THE MASON DIXON LINE. WENT ON THE WARMER SIDE
OF GUIDANCE FOR NOW.

LOW PRESSURE WILL MOVE EAST ALONG THE STALLED WARM FRONT THROUGH EARLY
TUESDAY. MODELS STILL PROGGING THE PRECIP WILL END AS SNOW LATE
MONDAY/EARLY TUESDAY. CONFIDENCE IS STILL LOW...SO KEPT PERSISTENCE.

HIGH PRESSURE BUILDS IN FOR WEDNESDAY. UNSETTLED WEATHER RETURNS TO
THE MID ATLANTIC FOR THE LATE WEEK INTO THE FIRST PART OF THE
WEEKEND.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A STRONG LOW LEVEL JET W/ WINDS IN THE 3-5KFT LAYER REACHING 70-80KT
WILL BE OVERHEAD FOR MUCH OF THE DAY. STRONG MIXING OF THE LOWER
PORTION OF THIS JET MAX WILL SPREAD SFC WINDS OF 20-30KT /SUSTAINED/
WITH MAX GUSTS IN THE 45-55KT RANGE POSSIBLE ACROSS THE DC/BALT
METRO AREAS - THE NRN SHENANDOAH VLY AND SLIGHTLY LESSER MAX GUSTS
TOWARD THE KCHO AREA. BY 12Z...THESE GUSTS SHOULD BEGIN TO APPEAR AT
LOCALIZED SFC OBS AND LINGER THROUGH THE DAYTIME HRS. WINDS WILL
GRADUALLY SUBSIDE A FEW HRS AFTER SUNSET AND CONTINUE TO DROP OFF
INTO THE MORNING HRS ON SUNDAY.

HIGH PRESSURE OVERHEAD ON SUNDAY...WITH WIND GUSTS DIMINISHING. SUB
VFR CIGS/VSBYS MONDAY INTO EARLY TUESDAY AS LOW PRESSURE CROSSES THE
REGION. BREEZY CONDITIONS ANTICIPATED MONDAY. HIGH PRESSURE BUILDS
IN FOR WEDNESDAY.

&&

.MARINE...
ONLY TPLM2 REACHING GLW ATTM. BUT BASED ON HRLY PROFILES...SOLID
GALE GUSTS AND INTERMITTENT STORM WARNING GUSTS WILL BEGIN TO
AFFECT THE WATERS LATER THIS MORNING...AS A STRONG LOW LEVEL JET
AREA SLOWLY MOVES OVERHEAD. THESE CONDITIONS WILL LINGER THRU THE
AFTN AND GRADUALLY WEAKEN TONIGHT...BUT NOT BEFORE PUSHING MAX
GUSTS OF 45-55KT ACROSS THE MD BAY AND PORTIONS OF THE TIDAL
POTOMAC RVR DURING THE DAYTIME HRS.

SMALL CRAFT CONDITIONS WILL CONTINUE INTO EARLY SUNDAY MORNING. HIGH
PRESSURE RIDGE MOVES OFFSHORE DURING THE DAY...WITH SOUTHERLY FLOW
BEGINNING DURING THE EARLY EVENING HOURS. A WARM FRONT WILL MOVE
NORTH ACROSS THE WATERS OVERNIGHT...AND SOUTHERLY WINDS ARE EXPECTED
TO CHANNEL UP THE BAY. SMALL CRAFT CONDITIONS LIKELY LATE SUNDAY
NIGHT AND INTO MONDAY WITH THE SOUTHERLY FLOW. SMALL CRAFT
CONDITIONS LIKELY TO CONTINUE INTO TUESDAY AS LOW PRESSURE CROSSES
THE REGION. HIGH PRESSURE BUILDS IN FOR WEDNESDAY.

&&

.FIRE WEATHER...
INTENSE DRY GUSTY WINDS AND LOW FUEL MOISTURE HAVE CREATED AN
ENHANCED FIRE THREAT. RED FLAG CRITERIA SOLIDLY BEING MET ACROSS
MUCH OF THE AREA...W/ WIND GUSTS AVERAGING IN THE MID 30KT RANGE...AND
RH VALUES IN THE TEENS AND 20S.

WNDS WL INCR MIDDAY-AFTN...W/ SUSTAINED 20-30 KT AND WDSPD GUSTS
NEAR 50 KT..NEAR 60 KT N OF CHO-DCA-NAK. MEANWHILE...THE RH WL BE
LOWEST IN CENTRL VA...ONLY ARND 10 PCT. CONDITIONS WILL NOT
IMPROVE UNTIL LATE TONIGHT AND INTO THE OVERNIGHT HOURS...AS WINDS
GRADUALLY SUBSIDE AND DEWPOINTS REBOUND SLIGHTLY BUT STILL
REMAINING DRY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR DCZ001.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR DCZ001.
MD...HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR MDZ003>007-
     009>011-013-014-501-502.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR MDZ003>007-
     009>011-013-014-016>018-502.
     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR MDZ016>018.
VA...HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR VAZ025>031-
     036>040-042-051>054-501>504.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR VAZ025>031-
     036>040-042-050>057-501-502-504.
     WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ050-055>057.
WV...HIGH WIND WARNING UNTIL 9 PM EST THIS EVENING FOR WVZ050>053-
     055-501>506.
     RED FLAG WARNING UNTIL 9 PM EST THIS EVENING FOR WVZ050>053-
     055-502-504-506.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EST SUNDAY
     FOR ANZ532>534-537-540>543.
     STORM WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ530>532-535-
     536-538>540.
     GALE WARNING FROM 9 PM THIS EVENING TO MIDNIGHT EST TONIGHT
     FOR ANZ530>532-535-536-538>540.
     GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ533-534-537-
     541>543.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EST SUNDAY
     FOR ANZ530-531-535-536-538-539.

&&

SYNOPSIS...
NEAR TERM...HTS/GMS
SHORT TERM...GMS
LONG TERM...LISTEMAA
AVIATION...GMS/LISTEMAA
MARINE...HTS/GMS/LISTEMAA
FIRE WEATHER...HTS/GMS
Hazardous weather outlook, Feb 19, 5:14 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 AM EST SAT FEB 19 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
514 AM EST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF MARYLAND AND NORTHERN
VIRGINIA THROUGH 9 PM. A WIND ADVISORY IS IN EFFECT FOR LOWER
SOUTHERN MARYLAND AND PORTIONS OF THE VIRGINIA PIEDMONT. SEE
WBCNPWLWX FOR FURTHER DETAILS.

A STORM WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY NORTH
OF NORTH BEACH AND THE TIDAL POTOMAC NORTH OF COBB ISLAND FOR TODAY. A
GALE WARNING IS IN EFFECT FOR THE REMAINDER OF THE WATERS.

THIS EVENING...A GALE WARNING IS IN EFFECT FOR THE MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC. AFTER MIDNIGHT...THE GALE
WARNING DROPS TO A SMALL CRAFT ADVISORY.

DRY CONDITIONS AND HIGH WINDS WILL COMBINE TO CREATE AN ENHANCED
FIRE WEATHER THREAT TODAY. A RED FLAG WARNING IS IN EFFECT. SEE
WBCRFWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT CONDITIONS ARE LIKELY ACROSS THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY LATE SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
REPORT HIGH WIND GUSTS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
514 AM EST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH 9 PM FOR THE OUTLOOK
AREA...EXCLUDING ORANGE COUNTY WHERE A WIND ADVISORY HAS BEEN
ISSUED. SEE WBCNPWLWX FOR DETAILS.

A RED FLAG WARNING HAS BEEN ISSUED FOR MUCH OF MARYLAND...PORTIONS
OF THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA.
DRY CONDITIONS AND HIGH WINDS WILL COMBINE TO CREATE AN ENHANCED
FIRE WEATHER THREAT. SEE WBCRFWLWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. PLEASE
REPORT HIGH WIND GUSTS OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Local storm report, Feb 19, 10:39 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1039 AM EST SAT FEB 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     NON-TSTM WND GST 2 SW FLINT              39.65N  77.47W
02/19/2011  M58 MPH          FREDERICK          MD   AWOS

0715 AM     NON-TSTM WND GST 4 NW WINTERGREEN        37.92N  78.95W
02/19/2011  M71 MPH          NELSON             VA   MESONET

0850 AM     NON-TSTM WND GST RESTON                  38.96N  77.35W
02/19/2011  M60 MPH          FAIRFAX            VA   MESONET

0910 AM     NON-TSTM WND GST 1 E EASTPORT            38.97N  76.46W
02/19/2011  M58 MPH          ANNE ARUNDEL       MD   BUOY

&&

EVENT NUMBER LWX1100007 LWX1100006 LWX1100005 LWX1100004

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Mineral

When
February 19, 11:34 AM EST
Where
Eastern Mineral forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.415, -78.944 (the zone’s center; the record gives no point)

A wind gust of 59 mph was measured near McCoole.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286206.